New Mexico, 2008

Hail and Damaging Winds in New Mexico, June 27 to 28, 2008

June 27 to 28, 2008 · NWS EPZ · 4 events in 2 counties and zones

Thunderstorms formed under light northerly flow aloft and moved rapidly southward across the area. In one case, a large cluster of severe thunderstorms more than 100 miles to the north sent a large, fast moving outflow southwestward across Sierra, Luna and Dona Ana Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Thunderstorms formed under light northerly flow aloft and moved rapidly southward across the area. In one case, a large cluster of severe thunderstorms more than 100 miles to the north sent a large, fast moving outflow southwestward across Sierra, Luna and Dona Ana Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 27, 12:37 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 12:37 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
137 PM MDT FRI JUN 27 2008

.SYNOPSIS...
MOISTURE REMAINS TRAPPED UNDER HIGH PRESSURE ALOFT OVER THE
REGION. DAYTIME HEATING WILL CREATE UNSTABLE CONDITIONS AND
ALLOW ISOLATED THUNDERSTORMS TO DEVELOP ONCE AGAIN THIS AFTERNOON
AND THIS EVENING. THE HIGH PRESSURE ALOFT WILL SHIFTS TO NORTHERN
NEW MEXICO AND ARIZONA SATURDAY. THIS WILL INCREASE EAST FLOW AT
THE SURFACE WILL BRING IN ADDITIONAL MOISTURE. LOOK FOR SHOWER AND
THUNDERSTORM TO BECOME INCREASE SATURDAY NIGHT AND AGAIN ON
SUNDAY AND MONDAY. TEMPERATURES WILL ACTUALLY COOL TO NORMAL
SUNDAY AND MONDAY BUT THE INCREASED HUMIDITY MAY MAKE SEEM JUST AS
HOT.

&&

.DISCUSSION...
SYNOPTICALLY NOTHING HAS CHANGED. HIGH PRESSURE ALOFT REMAINS JUST
TO OUR SOUTH. UNDER THIS HIGH PLENTY OF MID LEVEL MOISTURE REMAINS
TRAPPED OVER THE AREA. STORM DEVELOPMENT LATER THIS AFTERNOON AND
THIS EVENING WILL BE DEPENDENT ON SURFACE HEATING AND POSSIBLE
OUTFLOW BOUNDARYS FROM OUTSIDE OF THE CWFA TO DESTABILIZE THE
ENVIRONMENT AND TRIGGER CONVECTION. EXPECT AT LEAST ISOLATED
STORMS THIS EVENING...AND SCATTERED OVER SOME AREAS. AS WITH DAYS
PAST THE LOW LEVELS ARE QUITE DRY. THIS WILL FOSTER MICROBURST
POTENTIAL FOR ANOTHER NIGHT OF STRONG GUSTY OUTFLOW BOUNDARIES.
ACCOMPANYING THIS WILL BE AREAS OF BLOWING DUST AND REDUCED VSBYS.

TOMORROW MIGHT SEE A SLIGHT DOWNWARD TREND IN STORM POTENTIAL AND
COVERAGE AS THE UPPER HIGH SHIFTS NORTH OVER THE AREA. MODELS
INDICATE SOME DRYING AS LOW AND MID FLOW BECOMES NW. DONT BELIEVE
WE WILL DRY OUT ENOUGH TO SQUELCH STORMS SO POPS WILL REMAIN.

LATE SAT INTO SUNDAY MORNING A BACK DOOR LOW LEVEL PUSH WILL MOVE
IN FROM THE E/NE. ALOFT THE UPPER HIGH WILL SHIFT FURTHER N AND W.
THIS WILL PUT US UNDER A DEEP E/SE FLOW AND HELP TO IMPORT
HEALTHIER LEVELS OF MOISTURE INTO THE CWFA. INCREASED STORM
CHANCES ARE EXPECTED SAT NIGHT THROUGH MONDAY WITH THIS PATTERN.
INCREASED CLOUDS SHOULD LEAD TO COOLER TEMPERATURES.

TUESDAY LOOKS TO BEGIN A TRANSITION WHERE THE UPPER HIGH CENTERS
BACK OVER THE AREA. SOME DRYING AND SOME WARMING ARE EXPECTED.
STILL LOOK TO KEEP ENOUGH MOISTURE TO WARRANT THE MENTIONS OF
SLIGHT CHANCE OF AFTN/EVE STORMS THROUGH THE END OF THE FORECAST CYCLE.

&&

.AVIATION...VALID 28/00Z-29/00Z...
MOSTLY VFR THROUGH THE PERIOD WITH CLDS ABOVE 7K FT AGL. ISOLATED
SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY LATE AFTN AND EVENING
HOURS WITH MVFR TO IFR CONDITIONS AND GUSTY WINDS NEAR ANY
THUNDERSTORMS OR BUILDUPS...BKN070 AGL 4SM BLDU -TSRA.

&&

.FIRE WEATHER...
THERE STILL IS A RISK FOR ISOLATED AREAS OF DRY LIGHTNING MAINLY
EXTREME SOUTHWEST NEW MEXICO LATE FRI AFTN/EVENING. FIRE DANGER
REMAINS HIGH A FEW AREAS OF VERY HIGHT. OVERALL RELATIVE HUMIDITIES
ARE GRADUALLY INCREASING ACROSS THE FIRE WEATHER ZONES. TEMPERATURES
WILL REMAIN ABOVE SEASONAL NORMS. THE UPPER HIGH PRESSURE SYSTEM
OVER SOUTHERN NEW MEXICO IS FORECAST TO REPOSITION STARTING SATURDAY
ALONG WITH A SURFACE BACKDOOR FRONTAL PASSAGE FROM THE EAST LATE
SATURDAY INTO SUNDAY...RESULTING IN AN INCREASE IN MOISTURE
AVAILABILITY AND INCREASING CHANCES FOR THUNDERSTORMS AND WETTING
RAIN ACROSS THE ENTIRE AREA. THIS SHOULD HELP TO IMPROVE THE DROUGHT
CONDITIONS AND FURTHER LESSEN THE FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  73  95  71 /  20  10  20  30  30
SIERRA BLANCA TX        68  97  66  91  64 /  20  30  20  40  40
LAS CRUCES              72  98  71  95  68 /  20  10  20  30  30
ALAMOGORDO              67  96  66  91  65 /  20  20  30  30  30
CLOUDCROFT              51  74  48  69  46 /  30  30  30  40  40
TRUTH OR CONSEQUENCES   69  95  68  93  64 /  20  10  20  30  30
SILVER CITY             56  91  58  86  58 /  20  20  20  30  30
DEMING                  70  97  68  95  65 /  20  10  10  30  30
LORDSBURG               70  98  69  96  65 /  20  10  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / 20

In the hours before

Special weather statement, Jun 27, 2:45 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 PM MDT FRI JUN 27 2008

NMZ022-023-031-032-280100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES
REGION-SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR
CONSEQUENCES...DEMING...
345 PM MDT FRI JUN 27 2008

...AREAS OF THUNDERSTORMS MOVING INTO THE REGION WILL CREATE STRONG
OUTFLOW WINDS LATE THIS AFTERNOON AND THIS EVENING...

AT 345 PM MDT THUNDERSTORMS HAD DEVELOPED IN THE GILA REGION AND
OVER THE BLACK RANGE OF SOUTHWEST NEW MEXICO. THESE STORMS ARE
MOVING SOUTHEAST AT 15 MPH. DRY AIR NEAR THE SURFACE WILL ONCE AGAIN
ALLOW STRONG OUTFLOW WINDS TO FORM WITH SOME OF THESE STORMS OVER
THE NEXT FEW HOURS.  WIND GUSTS MAY APPROACH 55 MPH IN A FEW SPOTS
NEAR STORMS AND MAY RESULT IN BLOWING DUST SHARPLY REDUCING
VISIBILITIES OVER LOWLAND ROADS.

MOTORISTS ARE ADVISED TO STAY ALERT NEAR STORM AREAS AS VISIBILITIES
MAY DROP RAPIDLY TO BELOW 1 MILE IN BLOWING DUST.

MACBLAIN

The radar

The El Paso radar (KEPZ), 112 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Luna

When
June 27, 5:15 PM MST
Where
Luna County, 2 mi WNW of Deming
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.281, -107.782

Hail, Luna

When
June 27, 5:47 PM MST to 5:49 PM MST
Where
Luna County, 2 mi S of Deming
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.241, -107.750

Thunderstorm Wind, Luna

When
June 27, 6:00 PM MST to 6:05 PM MST
Where
Luna County, 5.93 mi SSW of (Dmn)deming Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.171, -107.759

Thunderstorm Wind, Sierra

When
June 28, 6:58 PM MST to 7:08 PM MST
Where
Sierra County, 2.46 mi NW of Elephant Butte
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
33.179, -107.205

Strong outflow winds from a distant thunderstorm complex produced winds gusting to 50 mph in northern Sierra County. These winds persisted long enough over Elephant Butte Reservoir to produce 4 to 5 foot waves, which caused a marina to break up. Persons in the vicinity of the marina were evacuated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121116, 121117, 121119, 121122.